Headaches Caused By Taking Painkillers

2:53 PM, Sep 21, 2012   |    comments
  • Share
  • Print
  • - A A A +

WASHINGTON, D.C. (WUSA)-- Painkillers: the name itself is self-explanatory. But, could they actually be working against you by causing your headaches?

Taking over-the-counter painkillers like Aspirin and Ibuprofin up to fifteen days a month may be causing you serious distress that could be prevented, said the U.K.'s National Institute for Health and Clinical Excellence (Nice).

"Patients with frequent tension-type headaches or migraines can get themselves into a vicious cycle, where their headaches are getting increasingly worse, so they take more medication which makes their pain even worse as they take more medication," said Martin Underwood, a GP and professor of primary care research at Warwick Medical School, and helped develop the guideline released by Nice.

The answer to this paradox is in explained in the body. Medicine, or painkillers, must be emptied out by the liver because they contain toxic chemicals. In turn, a headache is a signal of an overworked liver, which gets worse with the more medication that is consumed. One out of fifty adults, mostly women, suffer from these headaches as a result of overuse.

However, taking pain medication will remedy the occasional headache, but taking them for tension headaches and migraines may sharpen the pain.

Only about half of the people who suffer from headaches seek doctor care. For the patients who do, they are often diagnosed with "medication overuse headaches." And because different headaches require various forms of treatment, Nice is issuing this guideline to better inform doctors of other routes they can take when diagnosing their patients.

"I hope this guideline will improve awareness of medication overuse headache both in primary care and among the general public because prevention is simple and treatment is difficult," said Underwood. "Explaining to patients that they should abruptly stop their medication, knowing that their headache will get much worse for several weeks before it will improve, is not an easy consultation."